Erectile dysfunction (ED), also called impotence, can affect your quality of life by decreasing your satisfaction from sex. ED can have many causes, both psychological and physical. ED from physical causes is fairly common in men as they age. Medications are available that can help make ED a thing of the past for many men.
The most well-known ED medications include:
These prescription drugs increase the levels of nitric oxide in your blood. Nitric oxide is a vasodilator, meaning it makes your blood vessels widen to help increase the blood flow. These drugs are especially effective at widening the blood vessels in your penis. More blood in your penis makes it much easier for you to get and maintain an erection when you are sexually aroused.
However, these drugs can also cause side some effects.
Headaches are the most common side effect associated with erectile dysfunction drugs. The sudden change in blood flow from the increased levels of nitric oxide causes the headaches. This side effect is common with all forms of ED medications, so switching brands won’t necessarily alleviate your symptoms. If you have headaches from your ED drug, talk to your doctor about how to prevent them.
Some people have muscle aches and pains throughout their bodies while taking ED drugs. Others have reported specific pain in their lower back. If you have these types of pain while taking ED drugs, over-the-counter (OTC) pain medication may help. However, you should talk to your doctor about other possible causes of your pain. Your doctor can help you choose an OTC drug that is safe to take with your ED drug and with any other drugs you take.
Your ED drug may cause uncomfortable digestive system side effects. The most common are indigestion and diarrhea. To help relieve minor problems, consider making dietary changes to reduce upset stomach. Drinking water instead of caffeinated beverages, alcohol, or juice may help. If changing your diet doesn’t work, talk to your doctor about over-the-counter remedies that may help.
An increase in nitric oxide can cause some men to become dizzy. The dizziness caused by ED drugs is generally mild. However, any dizziness can cause discomfort during everyday activities. In rare cases, dizziness from ED drugs has led to fainting, which can become a serious health issue. You should tell your doctor if you experience dizziness while taking ED drugs. If you faint while taking these drugs, see your doctor right away.
ED medications can change the way you see things — literally. Certain brands can temporarily alter your eyesight and even cause blurry vision. ED drugs aren’t recommended if you have a retinal disorder.
A complete loss of vision or changes that don’t go away can signify a more serious issue with your ED medication. Seek emergency medical care.
Flushes are temporary periods of redness of the skin. Flushes usually develop on your face and may also spread to parts of your body. Flushes can be mild, like blotchy skin, or severe, like rashes. Although the appearance may make you uncomfortable, flushes typically aren’t harmful.
Flushes from ED drugs may get worse when you:
- eat hot or spicy foods
- drink alcohol
- are outside in warm temperatures
Congestion or a runny or stuffy nose can be a common symptom of ED drugs. In most cases, these side effects go away on their own. Talk to your doctor if they persist.
Severe side effects
Minor side effects are common when taking medication for ED. Still, there are a few side effects that aren’t as common. These can even be downright dangerous. Severe side effects of ED drugs can include:
- priapism (erections that last longer than 4 hours)
- sudden changes in hearing
- vision loss
Contact your doctor immediately if you have any of these severe side effects.
Certain men are more at risk of these side effects than others. This may be because of other conditions they have or other drugs they take. When discussing ED treatment with your doctor, it’s important to tell them about all drugs that you take and other conditions you have. If ED drugs aren’t right for you, your doctor may suggest other treatment options, such as surgery or vacuum pumps.